Rate of adaptation in large sexual populations

Neher, R. A. and Shraiman, B. I. and Fisher, D. S.. (2010) Rate of adaptation in large sexual populations. Genetics, 184 (2). pp. 467-481.

Full text not available from this repository.

Official URL: http://edoc.unibas.ch/54001/

Downloads: Statistics Overview


Adaptation often involves the acquisition of a large number of genomic changes that arise as mutations in single individuals. In asexual populations, combinations of mutations can fix only when they arise in the same lineage, but for populations in which genetic information is exchanged, beneficial mutations can arise in different individuals and be combined later. In large populations, when the product of the population size N and the total beneficial mutation rate U(b) is large, many new beneficial alleles can be segregating in the population simultaneously. We calculate the rate of adaptation, v, in several models of such sexual populations and show that v is linear in NU(b) only in sufficiently small populations. In large populations, v increases much more slowly as log NU(b). The prefactor of this logarithm, however, increases as the square of the recombination rate. This acceleration of adaptation by recombination implies a strong evolutionary advantage of sex.
Faculties and Departments:05 Faculty of Science > Departement Biozentrum > Computational & Systems Biology > Computational Modeling of Biological Processes (Neher)
UniBasel Contributors:Neher, Richard
Item Type:Article, refereed
Article Subtype:Research Article
Publisher:Genetics Society of America
Note:Publication type according to Uni Basel Research Database: Journal article
Related URLs:
Identification Number:
Last Modified:18 Sep 2019 07:31
Deposited On:29 Nov 2017 10:37

Repository Staff Only: item control page